Hail, Sawyer
- When
- June 17, 3:33 PM CST
- Where
- Sawyer County, 4.54 mi WNW of Lake Chippewa
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.950, -91.290
The hail fell for about 5 minutes.
A thunderstorms dropped nickel-sized hail several miles east-southeast of Hayward during the afternoon of June 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorms dropped nickel-sized hail several miles east-southeast of Hayward during the afternoon of June 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 2:11 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT WED JUN 17 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 311 PM CDT WED JUN 17 2015 THROUGH THIS EVENING...SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN NW WISCONSIN AND THE PINE COUNTY AREA OF MINNESOTA AS A TROUGH OF LOW PRESSURE MOVES THROUGH THE REGION. THIS TROUGH IS ASSOCIATED WITH A LOW IN SOUTHERN MINNESOTA. THERE COULD BE ISOLATED STRONG THUNDERSTORMS IN THE FAR SE FORECAST AREA. THE RAP13 AND NAM12 SOUNDINGS INDICATE MIXED LAYER CAPE COULD BUILD TO UP TO SEVERAL HUNDRED J/KG OF MIXED LAYER CAPE AND TAP INTO 4O TO 50 KNOTS OF DEEP LAYER (0 TO 6 KM) WIND SHEAR. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. ALSO ADDED A CHANCE OF SHOWERS A LITTLE INLAND FROM THE NORTH SHORE FOR THE LATE AFTERNOON. THE NAM12 IS INDICATING POTENTIAL SHOWERS DEVELOPING NEAR THE LAKE BREEZE BOUNDARY ON THE HIGHER TERRAIN OF THE NORTH SHORE. LATER TONIGHT...A COLD FRONT IN CANADA WILL MOVE SE INTO THE NORTHLAND. THERE WILL BE LOW CHANCES OF SHOWERS AS THE FRONT MOVES THROUGH NORTHERN MINNESOTA OVERNIGHT. THE BEST CHANCES WILL BE NEAR INTERNATIONAL FALLS. THE NAM12/RAP13 INDICATE THE BAND OF FRONTOGENESIS NEAR THE FRONT WILL GRADUALLY FALL APART AS THE FRONT MOVES INTO THE NORTHLAND...SO EXPECT SHOWERS TO GRADUALLY DISSIPATE OR BECOME MORE ISOLATED IN NATURE THROUGH THE NIGHT. OVERNIGHT LOWS WILL RANGE FROM THE UPPER 40S TO LOWER 50S. THURSDAY...THE COLD FRONT WILL FINISH MOVING SOUTH THROUGH THE NORTHLAND. THE GFS/NAM/SREF/WRF/ECMWF ARE INDICATING SHOWERS OR EVEN STORMS COULD DEVELOP IN THE FAR SE FORECAST AREA DURING THE MIDDLE OF THE DAY WHEN ENOUGH INSTABILITY DEVELOPS NEAR THE COLD FRONT BEFORE THE FRONT FINISHES MOVING SOUTH OF THE FORECAST AREA. THEREFORE...ADDED LOW CHANCES OF SHOWERS FOR NEAR AND SOUTH OF THE HAYWARD AND PARK FALLS AREAS. THUNDER IS POSSIBLE...BUT THE THREAT SEEMED SO LOW AT THIS POINT THAT LEFT IT OUT OF THE FORECAST. OTHERWISE...THE REST OF THE NORTHLAND CAN EXPECT PARTLY TO MOSTLY SUNNY SKIES. HIGHS SHOULD REACH THE UPPER 60S TO LOW 70S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 311 PM CDT WED JUN 17 2015 HIGH PRESSURE WILL BE EXITING TO THE EAST THURSDAY NIGHT WITH STRONG SLY RETURN FLOW BEHIND THE RIDGE USHERING IN A VERY WARM...MOIST AND UNSTABLE AIR MASS ACROSS MUCH OF THE UPPER MIDWEST. TEMPERATURES WILL WARM INTO THE MID TO UPPER 70S WITH INCREASING HUMIDITY AS WELL. AN AREA OF LOW PRESSURE WILL DEVELOP IN THE FRONT RANGE OF THE CENTRAL ROCKIES WITH A WARM FRONT EXTENDING EWD THROUGH THE DAKOTAS AND MID MS VALLEY REGION. AN EMBEDDED S/W IN THE FLOW ALOFT WILL PROVIDE ENOUGH LARGE SCALE LIFT...AND INTERACT WITH A DESTABILIZING BOUNDARY LAYER IN THE WARM SECTOR TO PRODUCE SHOWERS AND THUNDERSTORMS FROM THE ERN DAKOTAS AND WRN MN FRIDAY AFTERNOON. THIS BATCH OF CONVECTION WILL SLIDE EWD AHEAD OF AND ALONG THE COLD FRONT FRIDAY EVENING/NIGHT. FAVORABLE CONVECTIVE PARAMETERS...BL CAPE 1500 TO 2000 J/KG...DEEP LAYER SHEAR AROUND 50 KT AND STRONG MOISTURE TRANSPORT INTO THE UPPER MIDWEST. THERE IS THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS LATE FRIDAY AND EARLY SATURDAY. A FEW SHOWERS AND WEAK STORMS WILL LINGER ON SATURDAY...BUT WITH HIGH PRESSURE BUILDING EXPECT THE GENERAL TREND TO BE DRYING. THE DRY CONDITIONS DO NOT LAST VERY LONG AS THE NEXT LOW PRESSURE SYSTEM ARRIVES QUICKLY IN FROM THE WEST LATE SUNDAY AND MONDAY. ANOTHER ROUND OF SHOWERS AND STORMS IS POSSIBLE DURING THIS TIME...BUT SHOULD BE FAIRLY PROGRESSIVE AS HIGH PRESSURE BUILDS IN LATE MONDAY AND TUE. MORE ACTIVE WEATHER IS EXPECTED THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN ON THE WARM SIDE WITH HIGHS IN THE 70S...AND OVERNIGHT LOWS IN THE 50S AND 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1223 PM CDT WED JUN 17 2015 IFR CIGS FROM BRD TO HYR WILL LIFT TO MVFR THIS AFTERNOON...BUT MOST LIKELY LINGER ACROSS THE REGION THROUGH THE DAY. OTHER AREAS WILL REMAIN VFR WITH SCT-BKN CLOUD DECKS ABOVE 3K FT. A ROUND OF SHOWERS AND STORMS WILL MOVE FROM SRN MN NEWD THROUGH WI LATE THIS AFTERNOON AND INTO THE EVENING...IMPACTING THE HYR TERMINAL. WEAK HIGH PRESSURE BUILDS IN TONIGHT AHEAD OF THE NEXT WEAK FRONT EXPECTED TO DROP IN FROM THE NORTH THUR MORNING. INCREASED MOISTURE AT THE SURFACE ON TOP OF A RIDGE OF HIGH PRESSURE TONIGHT WILL PRODUCE THE POTENTIAL FOR FOG ACROSS THE REGION. A FEW RAIN SHOWERS COULD IMPACT THE INL TERMINAL THURSDAY MORNING ON THE LEADING EDGE OF THE COLD FRONT. THE FRONT WILL LIKELY WASH OUT AS IT MOVES TO THE SOUTH LATE THUR MORNING. && .PRELIMINARY POINT TEMPS/POPS... DLH 53 68 47 71 / 10 10 0 20 INL 50 66 44 72 / 30 10 0 60 BRD 54 71 52 76 / 0 10 10 60 HYR 53 72 46 73 / 60 20 0 10 ASX 51 65 44 71 / 40 10 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...GROCHOCINSKI LONG TERM...TENTINGER AVIATION...TENTINGER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 333 PM CDT WED JUN 17 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 333 PM CDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHWEST WISCONSIN AND THE PINE COUNTY AREA OF MINNESOTA. THE THREAT OF SEVERE WEATHER IS VERY LOW...BUT IT IS POSSIBLE THERE COULD BE ISOLATED STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE FRIDAY INTO EARLY SATURDAY MORNING. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AND AGAIN THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND HAIL SIZE WITH ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING. THE SEVERE WEATHER THREAT IS VERY LOW...BUT SOME STORMS IN NORTHWEST WISCONSIN COULD BE STRONG. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 333 PM CDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED LATE FRIDAY AND EARLY SATURDAY ACROSS WESTERN LAKE SUPERIOR. A FEW STORMS COULD BECOME STRONG WITH HAIL AND STRONG WINDS. GROCHOCINSKI/BJT MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 W SIREN 45.78N 92.42W
06/17/2015 M0.50 INCH BURNETT WI TRAINED SPOTTER
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 20 ENE HAYWARD 46.12N 91.09W
06/17/2015 E0.25 INCH SAWYER WI TRAINED SPOTTER
&&
G2SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 352 PM CDT WED JUN 17 2015 WIZ007-172115- WASHBURN- 352 PM CDT WED JUN 17 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHBURN COUNTY THROUGH 415 PM... AT 350 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHELL LAKE...OR 18 MILES NORTHWEST OF RICE LAKE...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPOONER...SHELL LAKE...BIRCHWOOD...SARONA...ANGUS AND SPOONER LAKE. SEEK SHELTER INDOORS AND AWAY FROM TREES UNTIL THIS STORM HAS PASSED. IF YOU ARE ON OR NEAR ANY OF THE AREA LAKES...GET AWAY FROM THE WATER AND SEEK SHELTER ON SHORE IN A STURDY STRUCTURE. LAT...LON 4564 9196 4581 9200 4589 9156 4565 9155 TIME...MOT...LOC 2050Z 261DEG 33KT 4573 9189 MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 2 WNW SHELL LAKE 45.74N 91.93W
06/17/2015 E0.25 INCH WASHBURN WI PUBLIC
REPORT RELAYED VIA MPING.
&&
WLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 417 PM CDT WED JUN 17 2015 WIZ007-008-172130- WASHBURN-SAWYER- 417 PM CDT WED JUN 17 2015 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN SAWYER AND SOUTHEASTERN WASHBURN COUNTIES... AT 415 PM CDT...A STRONG THUNDERSTORM WAS NEAR STONE LAKE...OR 14 MILES SOUTHWEST OF HAYWARD...MOVING EAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF HAYWARD...ALSO MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH BOTH OF THESE THUNDERSTORMS. LOCATIONS IMPACTED INCLUDE... HAYWARD...EDGEWATER...STONE LAKE...RADISSON...COUDERAY...RESERVE... NORTHWOODS BEACH...CHIEF LAKE...LITTLE ROUND LAKE...NEW POST AND LITTLE SISSABAGAMA LAKE. IF YOU ARE ON OR NEAR ANY OF THE AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. MOVE TO SAFE SHELTER NOW INSIDE A STURDY BUILDING. LAT...LON 4571 9169 4588 9177 4607 9131 4575 9117 TIME...MOT...LOC 2115Z 251DEG 31KT 4582 9162 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT WED JUN 17 2015
WIZ008-172145-
SAWYER-
430 PM CDT WED JUN 17 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAWYER COUNTY
THROUGH 445 PM...
AT 430 PM CDT...A STRONG THUNDERSTORM WAS NEAR CHIEF LAKE...OR 10
MILES EAST OF HAYWARD...MOVING EAST AT 40 MPH.
WINDS UP TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW POST...CHIEF LAKE...LITTLE ROUND LAKE...RESERVE...CHIPPEWA
LAKE...TEAL LAKE AND LOST LAND LAKE.
LAT...LON 4587 9133 4604 9139 4615 9103 4608 9094
4590 9092
TIME...MOT...LOC 2130Z 257DEG 36KT 4598 9126
MILLERThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
The hail fell for about 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580093.